Alert archive / New Mexico / High Wind Watches in 2008
High Wind Watch 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 21, 2008, 3:40 AM MDT for Eddy County, New Mexico. It took effect at May 22, 2008, 11:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 21, 2008, 3:40 AM MDT (09:40 UTC)
- In effect from
- May 22, 2008, 11:00 AM MDT
- Expired
- May 22, 2008, 2:21 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6185 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 21, 3:14 AM MDT, 26 minutes earlier.
Area forecast discussion, May 21, 3:14 AM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT WED MAY 21 2008
.UPDATE...
UPDATED AFD TO FIX WWA SECTION. HIGH WIND WARNING IN EFFECT TODAY
FOR GUADALUPE MOUNTAINS.
&&
.PREV DISCUSSION... /ISSUED 359 AM CDT WED MAY 21 2008/
DISCUSSION...
UPPER RIDGE OVER THE AREA WILL RESULT IN ANOTHER DAY OF UNSEASONABLY
HOT TEMPERATURES WITH HIGHS OF 100 DEGREES OR MORE FOR MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. YESTERDAY HIGHS CLIMBED INTO THE
MID 90S BY 11 AM... EXPECTING A REPEAT TODAY AS SUBSIDENCE FROM THIS
RIDGE PRODUCES ANOTHER RAPID WARM UP DURING THE MORNING.
TEMPERATURES HAVE BEEN SLOW TO COOL OFF OVERNIGHT AS THE WIND STAYED
UP AND CLOUDS HAVE INCREASED FROM STORMS OVER EASTERN NM AND THE TX
PANHANDLE. A FEW SHOWERS MAY GET CLOSE TO NORTHERN PORTION OF AREA
BEFORE DISSIPATING BEFORE SUNRISE.
UPPER RIDGE BEGINS TO SHIFT EAST THURSDAY AS UPPER TROUGH APPROACHES
FROM THE WEST. SHOULD BE A LITTLE COOLER. MODELS DO NOT SWEEP THIS
TROUGH THROUGH THE AREA BUT DEVELOP IT INTO A CLOSED LOW AND KEEP IT
SPINNING OVER THE INTERMOUNTAIN WEST. RAIN CHANCES WILL BE ON THE
INCREASE THROUGH THE WEEKEND BUT NOT GET ABOVE SLIGHT CHANCE. NOT
EXPECTING COVERAGE TO BE THAT GREAT BUT SHOULD BE ENOUGH LOW LEVEL
MOISTURE AND UPPER LIFT TO KICK OFF SOME STORMS.
HIGH WIND WARNING FOR GUADALUPE MOUNTAINS TODAY AS DEEPENING SURFACE
TROUGH WILL RESULT IN INCREASING SOUTHWEST WINDS. SOME OF THE
GUIDANCES INDICATE PORTIONS OF SOUTHEASTERN NEW MEXICO PLAINS MAY
REACH WIND ADVISORY CRITERIA SO WILL ISSUE ADVISORY FOR EDDY AND
NORTHERN LEA COUNTY THIS AFTERNOON. 850 MB AND 700MB WINDS DO NOT
LOOK THAT STRONG SOUTH SO WILL LEAVE DAVIS MOUNTAINS AND TEXAS
PLAINS OUT OF ALL WARNINGS AND ADVISORIES. WILL ALSO ISSUE HIGH
WIND WATCH FOR GUADALUPE MOUNTAINS THURSDAY AS MAY HAVE REPEAT OF
TODAY.
TEMPS ARE EXPECTED TO BE ON THE DECREASE THURSDAY THROUGH THE WEEKEND
WITH INCREASING MOISTURE AND CLOUDS... BUT WILL HAVE TO CONTINUE TO
MONITOR THIS DEVELOPMENT. IF RIDGE BUILDS BACK IN TEMPS MAY BEGIN
TO CLIMB AGAIN. EARLY NEXT WEEK MOST OF THE UPPER LOW OVER THE WEST
BREAKS UP AND LIFTS TO THE NORTHEAST WITH WHATS LEFT OF THE TROUGH
RETROGRADING TO THE PACIFIC COAST. THIS SHOULD ALLOW THE SUBTROPICAL
RIDGE TO BUILD IN FROM THE EAST. WENT A LITTLE ABOVE MEX GUIDANCE
FOR EXTENDED... WOULD NOT BE SURPRISED TO SEE LATER MODEL RUNS BEING
WARMER.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS EXPECTED TO RETURN TO THE AREA
TODAY AND THURSDAY. UPPER LEVEL RIDGE CURRENTLY SITUATED OVER
THE AREA WILL BE BROKEN DOWN AS UPPER TROUGH OUT WEST DIGS
SOUTHEASTWARD INTO THE AREA. THIS HAS BEEN KNOWN TO BE A PRECURSOR
TO THE ONSET OF FIRE WEATHER CONDITIONS. MODELS HAVE BEEN CONSISTENT
IN DEVELOPING A LEE SIDE TROUGH ACROSS SOUTHEASTERN NEW MEXICO AND
WEST TEXAS TODAY. 25-30 KT 85H-7H WINDS SHOULD HAVE LITTLE PROBLEM
MIXING DOWN TO THE SURFACE WITH LAPSE RATES OVER 9C/KM. TIGHTENING
SURFACE PRESSURE GRADIENT WILL HELP TO MAINTAIN THESE WINDS THROUGH
THE AFTERNOON. RH RECOVERY THIS MORNING IS EXPECTED TO BE POOR FOR
AREAS WEST OF A HOBBS TO BIG LAKE LINE. MUCH OF THE AREA IS EXPECTED
TO HAVE MAX TEMPS AT OR ABOVE 100 DEGREES. THIS...ALONG WITH
DEWPOINTS IN THE 20 DEGREE RANGE WILL RESULT IN SINGLE DIGIT MIN
RH/S AREAWIDE. THE COMBINATION OF 20 FOOT WINDS OVER 20 MPH AND VERY
DRY AIR IN PLACE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS AND
A RED FLAG WARNING IS IN EFFECT FOR THE NORTHERN HALF OF THE CWA
TODAY. DUE TO HIGHER WINDS...THESE CRITICAL CONDITIONS WILL BE OF
HIGHER CONCERN ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEASTERN NEW
MEXICO. SIMILAR CONDITIONS ARE EXPECTED AGAIN ON THURSDAY WITH THE
DIFFERENCE BEING THAT THE ENTIRE CWA WILL BE AFFECTED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 8 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
HIGH WIND WATCH FROM 11 AM TO 8 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...NORTHERN LEA
COUNTY.
TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 9 PM CDT /8 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...
BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 11 AM TO 8 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
77/72Hazardous weather outlook, May 21, 1:48 AM MDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 AM CDT WED MAY 21 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 248 AM CDT WED MAY 21 2008 /148 AM MDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP TODAY AS UNSEASONALLY HIGH TEMPERATURES...SINGLE DIGIT RELATIVE HUMIDITY VALUES...AND WINDS NEAR 25 MPH ACROSS THE PLAINS AND 40 MPH IN THE GUADALUPE MOUNTAINS COMBINE TO RESULT IN EXTREME FIRE DANGER. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL AREAS NORTH OF THE PECOS RIVER INCLUDING SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS. HIGH WINDS ARE EXPECTED TO DEVELOP IN THE GUADALUPE MOUNTAINS TODAY WITH SOUTHWEST AND WEST WINDS INCREASING TO 35 TO 45 MPH WITH GUSTS TO 60 MPH. WINDY CONDITIONS ARE ALSO EXPECTED ACROSS PORTIONS OF SOUTHEASTERN NEW MEXICO TODAY. EXPECT SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THIS PATTERN WILL CONTINUE INTO THURSDAY AS VERY DRY AIR REMAINS IN PLACE WITH THE HOT SPELL. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL AREAS THURSDAY. A HIGH WIND WATCH IS ALSO IN EFFECT ON THURSDAY FOR THE GUADALUPE MOUNTAINS AS STRONG WINDS SIMILAR TO TODAY ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:40 AM MDT | High Wind Warning | MAF | 16 hr | |
| May 21, 3:40 AM MDT | Wind Advisory | MAF | Eddy, Lea | 16 hr |
Nearby
High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.